Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

I need a cool new nickname.   Do...

Posted Sep 29 2008 4:42pm

I need a cool new nickname.   Don’t get me wrong, Sunshine is awesome, but it isn’t an appropriate name for a quality bred horse.   I’ve been a horse this week.   Ironically in the wake of the running of the Kentucky Derby, I’ve been running my own wild horserace for the last week.

I’ve been on a five-day course of IV Solumedrol since Sunday and it brought back “fond” memories of my first round with the drug.   It’s a valuable treatment to reduce the swelling in my brain, turning my sparkles back into spots.   But it has its downside, too.   In fact I remembered that downside and delayed having to make the call to the doc to proceed because of the side effects.   I thought I could work through the relapse on my own, but in the last minutes of sanity I made that call.

And they’re off! The horserace has been longer than the less than two mile Derby, but I don’t have a cool horse name. I ran the race nameless and invisible.   I’m writing about Solumedrol today to share my experience with the infused drug, to help others who may need to run their own race with the med in the future.   Remember, my opinions and experiences are no replacement for medical advice.

The best way I can explain the Solumedrol experience for me takes me back to my early 20’s when I was so desperate to diet that I tried every new diet pill that came on to the market.   I also drank A LOT of coffee back then.   When I tried diet remedies, coupled with the coffee, I felt nuts, shaky, queasy, like I was running in invisible circles.   I felt that way all this week with the Solumedrol high.   My hands shake so much, I can barely type.   I can’t wear my anniversary and wedding rings because my hands are swelled, as are my feet trying to squish themselves into uncooperative shoes.  Today my face is swelled to almost twice its size; the hubby was poking at my legs today, watching the wave of fluids roll through the thighs with every poke.

When I first experienced Solumedrol, I loved the energy it gave me.   Remember though, I had my first infusion before being released from an exhausting stay in the hospital where I found out I had M.S.   My final four infusions were done in the home.   I wasn’t back at work yet and I didn’t leave the house even to take a walk outside in the snow.   This time, life is going on, I’m working, teaching, and living my life with my port-a-cath in my arm by my side.   The energy feels different this time; disturbing even.

Some folks have trouble sleeping while on Solumedrol.   I try to infuse early in the morning, in order to be able to sleep at night.   I also medicate with Tylenol PM and a small dose of Clonazepam.    Sleep doesn’t seem to escape me, although by 6 AM, my eyes are bugging out of my head and I’m wide awake.

Showering is fun, too.   The hubby has to wrap my ported arm like a pork chop with Saran Wrap to keep things dry.   And this time, a vein blew in my left arm, so my port is in my right.   I’m right-handed, so everything is off a little.   My arm is all taped up so it doesn’t bend easily.   But worse, when I need to clean my line with Heparin, it’s my left hand that has to push the plunger.   Just the reverse action of trying to link the line to the drug is different this time around, with my left hand needing to take the lead.

When I try to wear long sleeves, my socked arm (it’s a cotton sheath that covers the port and hides my wires) gets unbearably hot and the sleeve puts pressure on the port.   So, I’ve been wearing short sleeves to work.   With one arm black and blue from elbow to mid-arm and the other sheathed in an arm-sock, I look like a freak.   I’ve had many questions, but have approached it all as a teaching opportunity.

I still drove while on Solumedrol, but I felt that I was hypersensitive to every movement on the road.   I speak 100 miles per hour (about six miles per hour faster than normal, tee hee) and my emotions have escalated beyond recognition.    It’s a violent, fast, and crazy horse race.   Exhausting even.

By Monday morning I felt as if my symptoms were exacerbated worse than before.   I chalked that up to the process going on in my brain, the effort to get things back to the “new normal.”   Most importantly, during my last stint with Solumedrol, I quit cold turkey.   That didn’t work for me.   By the week after my infusions stopped, my body fought back, craving the steroids.   By mid-day every day for a week, it felt as if my body was caving in on itself.   I ached uncontrollably from the inside-out and by 6 each night I was in bed unable to stay awake or function.   I was less than a week from diagnosis at that point, and scared silly thinking what I was feeling was from the M.S.   My more-intelligent-than-me hubby recognized it was from the steroids and not the M.S.

This time around, I’m wrapping up the horse race with a yoga cool down – a Prednisone taper in the form of a pill.   It’s designed to wean my body off the high dosage being infused right into my veins.   This morning was my last infusion, the port-a-cath is gone, and I begin the tapering process bright and early tomorrow.

Here’s something else I learned about Solumedrol.   Many M.S. patients hope the minute that port goes into their arm that they will feel better.   It doesn’t work that way.   Some patients report that it takes weeks after the infusions for things to feel much better.   The same held true for me the last time around.   I had serious vision issues with that particular attack and it took 2 ½ weeks for my vision to return to as normal as it’s ever going to be again.

So, I accept that while the horse race is over and the yoga has begun, that it will be a few weeks yet until I feel “better.”   That should coincide perfectly with the start of my train ride with Tysabri.    Funny, via horses and trains, I feel like I’ve traveled the world lately, but haven’t left my hometown.   I guess we call it a “journey” for a reason!

Post a comment
Write a comment:

Related Searches